Alert archive / Wisconsin / Wind Chill Advisories in 2018

Wind Chill Advisory 3, NWS Green Bay, WI

January 12, 20189 counties in Wisconsin

NWS Green Bay, WI issued this wind chill advisory at Jan 12, 2018, 2:25 PM CST for 9 counties in Wisconsin. It took effect at Jan 12, 2018, 9:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2018, 2:25 PM CST (20:25 UTC)
In effect from
Jan 12, 2018, 9:00 PM CST
Expired
Jan 13, 2018, 9:00 AM CST
In force
12 hr
Issued by
NWS Green Bay, WI

Counties Florence County, WI, Forest County, WI, Langlade County, WI, Lincoln County, WI, Marathon County, WI, Oneida County, WI, Portage County, WI, Vilas County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 133 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -204 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
-204 m²/s²
0-3 km storm-relative helicity
-172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WWUS43 KGRB 122025
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
225 PM CST Fri Jan 12 2018

...BITTER COLD WIND CHILLS TONIGHT AND EARLY SATURDAY...

.Light northwest winds combined with subzero temperatures will
create wind chills of 20 to 30 below zero late this evening 
through early Saturday.

WIZ005-010>012-018-019-030-035-036-130430-
/O.NEW.KGRB.WC.Y.0003.180113T0300Z-180113T1500Z/
Vilas-Oneida-Forest-Florence-Lincoln-Langlade-Marathon-Wood-
Portage-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Merrill, Tomahawk, Antigo, Wausau, Marshfield, Wisconsin Rapids, 
Stevens Point, and Plover
225 PM CST Fri Jan 12 2018

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST SATURDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills from 20 below zero to 25 below zero.

* WHERE...Portions of central, north central and northeast 
  Wisconsin.

* WHEN...From 9 PM this evening to 9 AM CST Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
2 follow-up statements
482 
WWUS43 KGRB 130242
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
842 PM CST Fri Jan 12 2018

...COLD TEMPERATURES AND LOW WIND CHILLS EXPECTED THROUGH EARLY 
SATURDAY...

.Although winds will be relatively light (around 5 mph much of 
the time), when combined with the cold temperatures expected 
tonight, the result will be hazardous conditions for anyone 
outdoors without warm clothing.

WIZ005-010>012-018-019-030-035-036-131030-
/O.CON.KGRB.WC.Y.0003.180113T0300Z-180113T1500Z/
Vilas-Oneida-Forest-Florence-Lincoln-Langlade-Marathon-Wood-
Portage-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Merrill, Tomahawk, Antigo, Wausau, Marshfield, Wisconsin Rapids, 
Stevens Point, and Plover
842 PM CST Fri Jan 12 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
SATURDAY...

* WHAT...Wind chills from 20 below zero to 30 below zero 
  expected. The combination of cold air and wind will result in 
  conditions in which exposed skin can suffer frostbite in as 
  little as 30 minutes.

* WHERE...Portions of central, north central and northeast 
  Wisconsin.

* WHEN...Until 9 AM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

Skowronski
717 
WWUS43 KGRB 130926
WSWGRB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Green Bay WI
326 AM CST Sat Jan 13 2018

...COLD TEMPERATURES AND LOW WIND CHILLS EXPECTED THIS MORNING...

.Northwest winds of 5 to 10 mph will combine with cold
temperatures to produce wind chills of 20 to 30 below zero this
morning.

WIZ005-010>012-018-019-030-035-036-131500-
/O.CON.KGRB.WC.Y.0003.000000T0000Z-180113T1500Z/
Vilas-Oneida-Forest-Florence-Lincoln-Langlade-Marathon-Wood-
Portage-
Including the cities of Eagle River, Lac Du Flambeau, 
Rhinelander, Crandon, Aurora, Commonwealth, Spread Eagle, 
Merrill, Tomahawk, Antigo, Wausau, Marshfield, Wisconsin Rapids, 
Stevens Point, and Plover
326 AM CST Sat Jan 13 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 20 below zero to 30 
  below zero.

* WHERE...Portions of central, north central and northeast 
  Wisconsin.

* WHEN...Until 9 AM CST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
Kieckbusch

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 12, 11:35 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jan 12, 11:35 AM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1135 AM CST Fri Jan 12 2018

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Saturday
Issued at 351 AM CST Fri Jan 12 2018

Have made some changes to the early part of the forecast, as
clouds have proven to be more persistent than previously thought,
and lake-effect snow showers off Lake Superior have been more
widespread and have pushed farther south than expected. Still
believe that a clearing trend will occur outside of the snowbelt
this morning as strong subsidence and drying commences. This
should also cause lake-effect snow showers to gradually become
less numerous, and to remain closer to Lake Superior. Additional
accumulations of 1-2 inches are possible in northwest Vilas county
by this evening. High temperatures will be roughly 25 to 35
degrees colder than yesterday, with readings only in the single
digits and teens.

Scattered lake effect snow showers will affect Vilas county
tonight, then taper off on Saturday morning. With mostly clear
skies, temperatures will plummet to 10 to 15 below zero over
much of north central and central WI tonight, with wind chills
dropping to 20 to 30 below zero. A wind chill advisory will likely
be needed, but will let the day shift make the final decision on
that. Lows in eastern WI will be mainly in the 5 above to 5 below
zero range, warmest near Lake Michigan. Highs on Saturday should
only reach the single digits to lower teens.

.LONG TERM...Saturday Night Through Thursday
Issued at 351 AM CST Fri Jan 12 2018

Main story for this period will be the frigid weather for the
weekend, snow chances Sunday afternoon into Monday night, the
slight modification of the cold across eastern Wisconsin Monday
into Tuesday, then a moderation in temperatures at the end of
next week.

For Saturday night, high pressure is expected to move from Iowa
into Illinois by sunrise on Sunday morning. It appears there may
be enough of a gradient to keep winds up around 5 mph, thus a
wind chill advisory may be needed for portions of north- central
and far northeast Wisconsin. Low temperatures will range from the
single digits below zero near the Lake Michigan shoreline to near
20 below across portions of north-central Wisconsin. On Sunday,
snow is expected to develop during the afternoon hours, mainly
west of the Highway/Interstate 41 corridor. The snow will
continue through much of Sunday night into Monday night where most
locations could see 2 to 5 inches of snow. The forecast for
Monday afternoon into Monday night becomes much more interesting
as the models indicated a surface trough dropping southward across
eastern Wisconsin Monday night. This feature will be focus for
ongoing snow activity. The models continue to indicate a period
where the low level winds may turn to the east/northeast. If this
does occur, snowfall totals may need to be bumped up across the
Fox Valley/lakeshore region Monday night. Will need to watch this
scenario over the next few days. One benefit of the system Sunday
into Monday night will allow for warmer overnight low temperatures
due to cloud cover. Raised minimum temperatures up a few degrees
for Sunday night and Monday night. The warmest readings will be
found near the Lake Michigan shoreline.

On Tuesday, will continue a small chance of snow showers across
much of the region due to northerly flow off of Lake Superior.
The chances of snow showers will continue across the far north
Tuesday night into Wednesday morning. Otherwise, high pressure
then builds into the region Tuesday night and Wednesday. Wednesday
morning will probably be colder than Monday or Tuesday morning
due to the lack of cloud cover and winds. A moderating trend is
expected at the end of the week. High temperatures by Friday could
warm back into the 20s, if not even some lower 30s.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1135 AM CST Fri Jan 12 2018

Lake effect clouds will continue to produce MVFR ceilings
of 2000 to 3000 feet north of a Merrill to antigo to Iron Mountain
line through late afternoon or early evening, along with snow showers
north of Rhinelander. These clouds should gradually dissipate overnight.
Mostly clear skies elsewhere this afternoon through Saturday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kieckbusch
LONG TERM......Eckberg
AVIATION.......RDM
Hazardous weather outlook, Jan 12, 1:28 PM CST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
128 PM CST Fri Jan 12 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-131930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
128 PM CST Fri Jan 12 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Very cold wind chills of 20 to 30 below zero are expected in
north central and central Wisconsin late tonight into Saturday
morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Bitter cold wind chills of 20 to 30 below zero will also occur
over central and north central Wisconsin late Saturday night into
Sunday morning.

The next chance of widespread snow is forecast to occur Sunday
afternoon into Monday night. A widespread 3 to 5 inches of
accumulation appears possible, which will likely lead to
hazardous travel at times. Locally higher amounts are possible
across the Fox Valley and lakeshore, and also in the Lake Superior
snowbelt region of northwest Vilas county.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-131930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
128 PM CST Fri Jan 12 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

RDM/MPC

Nearby

Wind Chill Advisories in Wisconsin, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.